Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body’s acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of
Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia
Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (
A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.
Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.
In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:
- Back, middle of the body, and back pain in the kidney area (related to kidney stones)
- Confusion, strange behavior
- Excessive urination
- Irregular heart beat (
- Nausea or vomiting
- Other problems that can result from kidney failure
Exams and Tests
Calcium deposits within the tissue of the kidney (
Other tests used to make a diagnosis:
- Electrocardiogram (
ECG) Kidney function Blood gas Blood calciumlevel
Treatment involves reducing or eliminating calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.
This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring
The most common complications include:
Calcium deposits in tissues (calcinosis)
When to Contact a Medical Professional
Contact your health care provider if:
- You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums.
- You have any symptoms that might suggest kidney problems.
If you use calcium-containing antacids often, tell your doctor about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.5 grams of calcium per day unless instructed by your medical provider.